Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS Paducah, KY

April 24, 2002Butler County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2002, 12:18 AM CDT for Butler County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2002, 12:18 AM CDT (05:18 UTC)
Expired
Apr 24, 2002, 1:00 AM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Butler County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS53 KPAH 240518
SVRPAH
MOC023-240600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1217 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN MISSOURI

* UNTIL 100 AM CDT

* AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF POPLAR BLUFF...MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTH OF POPLAR BLUFF AT 1225 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3690 9068 3689 9031 3675 9028 3671 9061

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:09 PM CDT, 10 hours 9 minutes earlier.

Area forecast discussion, Apr 23, 2:09 PM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CDT TUE APR 23 2002

MAIN FORECAST CHALLENGES WILL BE WITH TIMING AND INTENSITY
OF WARM FRONT/MCS CONVECTION OVERNIGHT AND WITH COLD FRONT WED
AFTERNOON.

CURRENT SATELLITE AND RADAR TRENDS SHOW DECAYING REMANTS /ANVIL
RAIN/ OF THIS MORNINGS MCS OVER WRN TN...WITH MAIN SFC WARM FRONT
ALONG SRN OK/AR AT 18Z. COLD POOL FROM AM CONVECTION RETARDING
SURFACE-BASED MOISTURE INFLUX.   THE DEQUEEN AR PROFILER...LOCATED
ON THE SOUTHERN END OF THE COLD POOL /LOWEST 1KFT UNDER NELY WINDS/
SHOWS DEEP MOISTURE IN PLACE /SFC-700 MB/. BLOOMFIELD MO ALSO SHOWS
DECENT MSTR MOVING BACK NEWD BTWN 650-700 MB UNDER W-SLY WINDS
15-25KT. AS THE AFTERNOON PROGRESSES...MOISTURE SHOULD EXPAND
DOWNWARD...AS ELEVATED WARM FRONTAL BOUNDARY MOVES TWD S CNTRL MO
AND NWRN TN OVERNIGHT.

ETA AND AVN ARE SIMILAR IN WIND SPEED AND STRENGTH...WITH ETA HAVING
SLIGHTLY HIGHER WINDS W-NWLY /45-50 KTS/ BTWN 500-600 MB THIS AFTN
ACROSS AR. SUSPECT CAPPING WILL STAY IN PLACE THROUGH MOST OF THE
EVENING FURTHER NEWD ACROSS THE PAH FORECAST AREA...WITH RAPID
DESTABILIZATION FROM LATE EVENING ON OVER SERN MO. BOTH ETA AND AVN
SEEM TO BE A LITTLE SLOW IN THE NWD TRANSLATION OF THE WARM FRONTAL
BOUNDARY IN THE LOWER MS VALLEY GIVEN THE FASTER FLOW ALOFT.

WILL CONSIDER A SLIGHTLY SLOWER TIMING OF PCPN DEVELOPMENT OVER WARM
FRONT THIS EVENING AS ADVERTISED...PROBABLY KEEPING MOST OF THE
SIGNIFCANT PCPN OUT OF THE NERN HALF OF THE CWA BEFORE DAYBREAK.

AT THIS TIME...EXPECT SHOWERS AND SCATTERED THUNDERSTORMS TO DEVELOP
IN MARGINAL INSTABILITY ALOFT FOR THE OVERNIGHT HOURS.

THE BIG KEY TO THE FORECAST OF LATE MORNING/EARLY AFTERNOON
CONVECTION WILL BE THE DEGREE OF CLEARING OF CLOUD DECK BEHIND ANY
WARM FRONTAL PCPN AND PROJECTED MCS FROM THE MID-MS VALLEY /SEE SPC
DAY TWO DISC/. THE DEGREE OF CLEARING WILL ONLY AID IN THE
DIFFERENTIAL HEATING AND INSTABILITY OF PARCELS LIFTED AHEAD OF THE
COLD FRONT THAT WILL SHARPEN AS THE DAY PROGRESSES/ Q SUB N DIV AND
FRONTOGENETIC FORCING SHARPEN IN THE 1000-850 MB FROM WED 18Z TO THU
00Z/. GIVEN DECENT 30-50KT W-SWLY SHEAR...INSTABILITY/LIS -6 TO -10/
AND DECENT CONVERGENCE...AGREE WITH SPC ASSESSMENT OF SQUALL LINE
DEVELOPMENT AND DAMAGING WIND POTENTIAL. IF AVN PANS OUT...SQUALL
ACTIVITY SHOULD MOVE INTO SERN MO/SRN IL +/- 2 HOURS FROM 18Z
/DEPENDING ON SFC HEATING/...THEN MOVE QUICKLY ACROSS THE ENTIRE CWA
BY 03Z THU.

WILL NOT MAKE ANY SIGNIFICANT CHANGES TO EXTENDED...WITH THE
EXCEPTION OF ADDING A CHANCE OF SHRA/TSRA ON MONDAY.

.PAH...NONE.

SMITH

In the hours before

Local storm report, Apr 23, 11:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1130 PM CDT TUE APR 23 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1126 PM    VAN BUREN                 MO   0.75 INCH HAIL
04/23/02   CARTER                         REPORTED BY EMA

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:10 PM CDTSevere Thunderstorm WarningPAHCarter50 min
Apr 24, 12:06 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley24 min
Apr 24, 7:28 AM CDTFlash Flood WarningPAHBollinger, Scott, Stoddard, Wayne3 hr
Apr 24, 3:33 PM CDTSevere Thunderstorm WarningPAHCarter57 min
Apr 24, 4:11 PM CDTTornado WarningPAHCarter34 min
Apr 24, 4:35 PM CDTTornado WarningPAHButler40 min
Apr 24, 4:36 PM CDTSevere Thunderstorm WarningPAHWayne39 min
Apr 24, 4:47 PM CDTSevere Thunderstorm WarningPAHBollinger58 min
Apr 24, 5:07 PM CDTSevere Thunderstorm WarningPAHCarter23 min
Apr 24, 5:13 PM CDTTornado WarningPAHButler, Stoddard62 min
Apr 24, 5:28 PM CDTSevere Thunderstorm WarningPAHWayne47 min
Apr 24, 5:32 PM CDTSevere Thunderstorm WarningPAHCape Girardeau43 min
Apr 24, 5:46 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne44 min
Apr 24, 5:54 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard36 min
Apr 24, 6:20 PM CDTTornado WarningPAHScott, Stoddard25 min
Apr 24, 6:26 PM CDTSevere Thunderstorm WarningPAHNew Madrid64 min
Apr 24, 6:28 PM CDTSevere Thunderstorm WarningPAHButler47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.